Etiology and pharmacologic management of noninfectious diarrhea in HIV-infected individuals in the highly active antiretroviral therapy era

Louis D. Saravolatz, Rodger D. MacArthur, Herbert L. Dupont

Research output: Contribution to journalReview article

45 Citations (Scopus)

Abstract

Diarrhea remains a common problem for patients with human immunodeficiency virus (HIV) infection despite highly active antiretroviral therapies (HAART) and can negatively affect patient quality of life and lead to discontinuation or switching of HAART regimens. In the era of HAART, diarrhea from opportunistic infections is uncommon, and HIV-associated diarrhea often has noninfectious causes, including HAART-related adverse events and HIV enteropathy. Diarrhea associated with HAART is typically caused by protease inhibitors (eg, ritonavir), which may damage the intestinal epithelial barrier (leaky-flux diarrhea) and/or alter chloride ion secretion (secretory diarrhea). HIV enteropathy may result from direct effects of HIV on gastrointestinal tract cells and on the gastrointestinal immune system and gut-associated lymphoid tissue, which may be active sites of HIV infection and ongoing inflammation and mucosal damage. New therapies targeting the pathogenic mechanisms of noninfectious diarrheas are needed.

Original languageEnglish (US)
Pages (from-to)860-867
Number of pages8
JournalClinical Infectious Diseases
Volume55
Issue number6
DOIs
StatePublished - Sep 1 2012

Fingerprint

Highly Active Antiretroviral Therapy
Diarrhea
HIV
Virus Diseases
Ritonavir
Opportunistic Infections
Lymphoid Tissue
Protease Inhibitors
Gastrointestinal Tract
Chlorides
Immune System
Catalytic Domain
Quality of Life
Ions
Inflammation

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases

Cite this

Etiology and pharmacologic management of noninfectious diarrhea in HIV-infected individuals in the highly active antiretroviral therapy era. / Saravolatz, Louis D.; MacArthur, Rodger D.; Dupont, Herbert L.

In: Clinical Infectious Diseases, Vol. 55, No. 6, 01.09.2012, p. 860-867.

Research output: Contribution to journalReview article

@article{42619cf106654c9c97457496e43a26f1,
title = "Etiology and pharmacologic management of noninfectious diarrhea in HIV-infected individuals in the highly active antiretroviral therapy era",
abstract = "Diarrhea remains a common problem for patients with human immunodeficiency virus (HIV) infection despite highly active antiretroviral therapies (HAART) and can negatively affect patient quality of life and lead to discontinuation or switching of HAART regimens. In the era of HAART, diarrhea from opportunistic infections is uncommon, and HIV-associated diarrhea often has noninfectious causes, including HAART-related adverse events and HIV enteropathy. Diarrhea associated with HAART is typically caused by protease inhibitors (eg, ritonavir), which may damage the intestinal epithelial barrier (leaky-flux diarrhea) and/or alter chloride ion secretion (secretory diarrhea). HIV enteropathy may result from direct effects of HIV on gastrointestinal tract cells and on the gastrointestinal immune system and gut-associated lymphoid tissue, which may be active sites of HIV infection and ongoing inflammation and mucosal damage. New therapies targeting the pathogenic mechanisms of noninfectious diarrheas are needed.",
author = "Saravolatz, {Louis D.} and MacArthur, {Rodger D.} and Dupont, {Herbert L.}",
year = "2012",
month = "9",
day = "1",
doi = "10.1093/cid/cis544",
language = "English (US)",
volume = "55",
pages = "860--867",
journal = "Clinical Infectious Diseases",
issn = "1058-4838",
publisher = "Oxford University Press",
number = "6",

}

TY - JOUR

T1 - Etiology and pharmacologic management of noninfectious diarrhea in HIV-infected individuals in the highly active antiretroviral therapy era

AU - Saravolatz, Louis D.

AU - MacArthur, Rodger D.

AU - Dupont, Herbert L.

PY - 2012/9/1

Y1 - 2012/9/1

N2 - Diarrhea remains a common problem for patients with human immunodeficiency virus (HIV) infection despite highly active antiretroviral therapies (HAART) and can negatively affect patient quality of life and lead to discontinuation or switching of HAART regimens. In the era of HAART, diarrhea from opportunistic infections is uncommon, and HIV-associated diarrhea often has noninfectious causes, including HAART-related adverse events and HIV enteropathy. Diarrhea associated with HAART is typically caused by protease inhibitors (eg, ritonavir), which may damage the intestinal epithelial barrier (leaky-flux diarrhea) and/or alter chloride ion secretion (secretory diarrhea). HIV enteropathy may result from direct effects of HIV on gastrointestinal tract cells and on the gastrointestinal immune system and gut-associated lymphoid tissue, which may be active sites of HIV infection and ongoing inflammation and mucosal damage. New therapies targeting the pathogenic mechanisms of noninfectious diarrheas are needed.

AB - Diarrhea remains a common problem for patients with human immunodeficiency virus (HIV) infection despite highly active antiretroviral therapies (HAART) and can negatively affect patient quality of life and lead to discontinuation or switching of HAART regimens. In the era of HAART, diarrhea from opportunistic infections is uncommon, and HIV-associated diarrhea often has noninfectious causes, including HAART-related adverse events and HIV enteropathy. Diarrhea associated with HAART is typically caused by protease inhibitors (eg, ritonavir), which may damage the intestinal epithelial barrier (leaky-flux diarrhea) and/or alter chloride ion secretion (secretory diarrhea). HIV enteropathy may result from direct effects of HIV on gastrointestinal tract cells and on the gastrointestinal immune system and gut-associated lymphoid tissue, which may be active sites of HIV infection and ongoing inflammation and mucosal damage. New therapies targeting the pathogenic mechanisms of noninfectious diarrheas are needed.

UR - http://www.scopus.com/inward/record.url?scp=84865490072&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84865490072&partnerID=8YFLogxK

U2 - 10.1093/cid/cis544

DO - 10.1093/cid/cis544

M3 - Review article

C2 - 22700829

AN - SCOPUS:84865490072

VL - 55

SP - 860

EP - 867

JO - Clinical Infectious Diseases

JF - Clinical Infectious Diseases

SN - 1058-4838

IS - 6

ER -